Michigan, 2004

Heavy Snow in Michigan, February 10, 2004

February 10, 2004 · NWS APX · 1 event in 1 county or zone

A pair of upper level disturbances enhanced lake effect snow from the late night hours of the 9th into the morning of the 10th. Snowfall amounts for most of Northern Michigan were less than six inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A pair of upper level disturbances enhanced lake effect snow from the late night hours of the 9th into the morning of the 10th. Snowfall amounts for most of Northern Michigan were less than six inches. Central and northern Emmet County was the exception, with six to seven inches of snow between 10 pm on the 9th and 10 am on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 10, 3:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 10, 3:50 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 AM EST TUE FEB 10 2004

.SHORT TERM...WEAK SHORT WAVE MOVED THRU THE CWA LAST EVENING...AND
ASSOCIATED COOLER CLOUD TOPS ARE CURRENTLY EXITING NE OUT OF THE
CWA. LATEST IR SATELLITE LOOP SHOWS ANOTHER AREA OF COOLER CLOUD
TOPS MOVING TOWARD THE CWA...ASSOCIATED WITH DPVA FROM A MORE
VIGOROUS SHORT WAVE DROPPING SE THRU ONTARIO. KAPX AND UPSTREAM
REGIONAL RADARS SHOW THE TYPICAL TREND OF INCREASING AREAL COVERAGE
BUT DECREASING DEFINITION OF LAKE EFFECT SNOW BANDING AS SYNOPTIC
ENHANCEMENT APPROACHES THE REGION. MID LEVEL MOISTURE IS RAPIDLY
INCREASING AS WELL...WITH INVERSION HEIGHTS WELL ABOVE 7 KFT ATTM.
HIGHEST REFLECTIVITIES ARE STILL TARGETING SW FLOW AREAS OF FAR NRN
LOWER MICHIGAN. PRIMARY SHORT TERM FORECAST CONCERN IS CONTINUED
THREAT OF WARNING CRITERIA SNOWFALL FOR THESE LOCATIONS AS THIS
SHORT WAVE MOVES THRU THE REGION THIS MORNING.

TODAY...SHORT WAVE AND ASSOCIATED SURFACE COLD FRONT MOVE THRU THE
CWA THIS MORNING. SYNOPTIC ENHANCEMENT WILL IMPACT THE REGION MAINLY
WHILE 1000-850 MB FLOW IS STILL W/SW. THUS...LOCATIONS HARDEST HIT
BY THE LAKE ENHANCED EVENT THIS MORNING WILL BE FAR NRN LOWER
MICHIGAN MAINLY ALONG AND NORTH OF M-32 TO STRAITS. EXPECT THESE
LOCATIONS WILL SEE ANOTHER 2 TO 3 INCHES OF NEW SNOW BEFORE WINDS
SHIFT TO THE NW LATER THIS MORNING. HEAVIEST SNOWFALL WILL THEN BE
REFOCUSED TO CHIPPEWA COUNTY AND THE BIG 5 IN NRN LOWER MICHIGAN.
HOWEVER...BY THIS TIME...SYNOPTIC SUPPORT WILL BE GONE AND THE EVENT
WILL TRANSITION TO A MORE PURE LAKE EFFECT SITUATION. 850 MB TEMPS
WILL DROP FROM -13 C EARLY THIS MORNING TO -16 C BY AFTERNOON WITH
LOW LEVEL CAA TAKING PLACE BEHIND THE COLD FRONT. DEEP MOISTURE WILL
DEPART...HOWEVER...700 MB RH WILL REMAIN ABOVE 60 PCT THRU THIS
AFTERNOON AND INVERSION HEIGHTS WILL ONLY DROP TO AROUND 7 KFT
BEHIND THE COLD FRONT AND SHORT WAVE. THUS...EXPECT SNOW SHOWERS
WILL CONTINUE THROUGHOUT THE AFTERNOON...BUT WILL SHIFT TO A MORE
NW/SE TRAJECTORY. EXPECT ANOTHER 1 TO 3 INCHES OF NEW SNOW FOR
LOCATIONS TARGETED BY NW FLOW DURING THE AFTERNOON. WILL MAINTAIN THE
ONGOING HEADLINES FOR THE MORNING. WARNING AREA (I.E. EMMET...
CHEBOYGAN...CHARLEVOIX AND ANTRIM) WILL LIKELY MEET 12 HR WARNING
CRITERIA BY MIDDAY BASED ON OVERNIGHT RADAR TRENDS AND EXPECTED
SNOWFALL THIS MORNING. ADVISORY COUNTIES SHOULD ALSO RECEIVE 12 HR
ADVISORY CRITERIA BY MIDDAY.

.LONG TERM...00Z MODELS ARE VERY SIMILAR IN SOLUTION. GFS SEEMS TO
HAVE RESOLVED ITS PREVIOUS PROBLEMS WITH ERRATIC BEHAVIOR OF THE
SURFACE SYSTEM PROGGED TO IMPACT THE REGION WEDNESDAY AND WEDNESDAY
NIGHT. SOME MINOR DIFFERENCES WERE NOTED IN THE LOW LEVEL TEMP
FIELDS...WHICH TEND TO GET LARGER TOWARD FRIDAY. UNTIL THEN...
DIFFERENCES SHOULD HAVE LITTLE IMPACT ON THE FORECAST.

TONIGHT...SURFACE RIDGE AXIS MOVES OVERHEAD THIS EVENING AND SHIFTS
JUST EAST OF THE REGION OVERNIGHT. LAKE SNOW BANDS SHOULD DECREASE
IN BOTH AREAL COVERAGE AND INTENSITY THIS EVENING...BUT NW FLOW
LOCATIONS WILL STILL SEE THE BEST CHANCE. WINDS THEN SHIFT WEST AND
THEN SOUTHWEST OVERNIGHT ON THE BACKSIDE OF THE RIDGE AXIS AND JUST
AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER THE UPPER MISSISSIPPI
VALLEY. WILL KEEP A CHANCE OF SNOW SHOWERS IN THE FORECAST FOR ALL
BUT SE SECTIONS OF THE CWA OVERNIGHT. ADDITIONAL SNOWFALL SHOULD BE
RELATIVELY LIGHT TONIGHT...WITH THE HEAVIEST ACCUMULATIONS AGAIN
OVER FAR NRN LOWER MICHIGAN ALONG THE LAKE MICHIGAN SHORE FROM
CHARLEVOIX TO ELMIRA TO PETOSKEY WHERE ANOTHER COUPLE OF INCHES IS
POSSIBLE.

WEDNESDAY AND WEDNESDAY NIGHT...MOIST ISENTROPIC ASCENT (I285)
DEVELOPS ACROSS SW PORTIONS OF THE CWA EARLY WEDNESDAY MORNING AND
THEN GRADUALLY SPREADS NE INTO THE REST OF THE CWA DURING WEDNESDAY
AND WEDNESDAY EVENING. MIXING RATIOS ARE NOT TERRIBLY IMPRESSIVE
(AROUND 1 G/KG). HOWEVER...EXPECT SW FLOW LOCATIONS (FROM M-32 TO
THE STRAITS AND SRN PORTIONS OF MACKINAC COUNTY) WILL AGAIN RECEIVE
AT LEAST ADVISORY CRITERIA SNOWFALL AS MID LEVEL MOISTURE AND
RAISING INVERSION HEIGHTS PROVIDE ENOUGH SYNOPTIC ENHANCEMENT TO
MAXIMIZE SNOWFALL IN THESE LOCATIONS. WILL MAINTAIN LIKELY POPS FOR
WEDNESDAY AND WEDNESDAY NIGHT...AS WELL AS GOING SNOWFALL AMOUNTS OF
2-5 INCHES FOR THESE COUNTIES ON WEDNESDAY.

THURSDAY...EVENT TRANSITIONS AGAIN TO A MORE PURE LAKE EFFECT REGIME
BEHIND WEDNESDAYS SHORT WAVE AND SURFACE REFLECTION. WINDS SHOULD
SHIFT TO A WESTERLY TRAJECTORY...BUT 850 MB TEMPS HOLDING AROUND -12
C. WILL GO WITH SCATTERED SNOW SHOWERS FOR ALL LOCATIONS...BUT FOCUS
THE HIGHEST POPS IN ERN UPR AND NW LOWER MICHIGAN.

NO CHANGES MADE TO THE REST OF THE FORECAST.

EME

&&

.APX WATCHES/WARNINGS/ADVISORIES...
    WINTER STORM WARNING...THIS MORNING...MIZ016-017-019-021.
    WINTER WEATHER ADVISORY...THIS MORNING...MIZ020-022.

&&
Hazardous weather outlook, Feb 10, 5:15 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EST TUE FEB 10 2004

MIZ008-015>036-041-042-111200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
515 AM EST TUE FEB 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY LAKE ENHANCED SNOW SHOWERS WILL IMPACT FAR NORTHWEST LOWER
MICHIGAN TODAY. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW IS EXPECTED ACROSS PARTS OF EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN WEDNESDAY. VERY COLD AIR WILL SWEEP BACK
INTO NORTHERN MICHIGAN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN GAYLORD.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Emmet

When
February 10, 9:30 AM EST to 10:30 AM EST
Where
Emmet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386036.